Call 911 immediately!
New Jersey law protects people calling for help.
The difference between life and death can be a matter of minutes. How you react could save a life. Please see the below resources that will help you to identify the signs, what to do in the event of an overdose, what is Naloxone(AKA Narcan) and recent updates in response to COVID-19. Also learn about Good Samaritan Laws that provides legal immunity without fear of arrest for a victim of overdose or a witness of overdose when they call 911.
Signs of an overdose include:
- The person is unconscious and you can’t wake them.
- Breathing slowly or not at all.
- Lips and nails are turning blue.
- Inability to talk.
- Snoring or gurgling sounds.
- Small pupils.
What to do if someone overdoses:
- Call 911 immediately!
- Say “I think someone may have overdosed. (S)he isn’t breathing.”
- If the person is not breathing, do rescue breathing (mouth-to-mouth).
- Give Narcan/naloxone (the opioid overdose reversal drug) to the person if you have it.
- Lay the person on their side once they resume breathing.
What is NARCAN:
- NARCAN is a brand name of the life saving drug naloxone.
- Proper administration and storage.
- NARCAN is not a substitute for emergency medical care. Always get help immediately, even if the person wakes up, because he/she may relapse into respiratory depression.
Dangers of fentanyl
More than 100,000 people in the U.S. have died from an overdose in the past year and it’s driven by one drug – fentanyl.
Fentanyl is a synthetic drug 50 times more potent than heroin and 100 times more potent than morphine.
Spread the word about the dangers of fentanyl. Learn the signs of an overdose so you can identify if someone might need Narcan.
GETTING OVER-THE-COUNTER AND PRESCRIPTION NARCAN IS EASY! HERE’S HOW.
NJ COVID-19 response to prescription pain killers and naloxone.
TRENTON – Attorney General Gurbir S. Grewal, the New Jersey Coordinator for Addiction Responses and Enforcement Strategies (“NJ CARES”), and the Division of Consumer Affairs today announced that New Jersey physicians, dentists, and other healthcare practitioners who prescribe opioids for the management of chronic pain must also prescribe the opioid antidote naloxone to certain at-risk patients during the COVID-19 crisis.
Under an Administrative Order issued today, prescribers must co-prescribe naloxone to any patient continuously receiving opioids for chronic pain management if the patient has one or more prescriptions totaling 90 morphine milligram equivalents (MME) or more per day, or is concurrently taking an opioid and a benzodiazepine. These patients face heightened risk of a fatal overdose. (May 21, 2020)
Did you know about NJ's Good Samaritan Law?
The New Jersey Good Samaritan statute, titled the Overdose Prevention Act, encourages and protects bystanders, including doctors and paramedics, at an accident scene to render assistance to someone in need without fear of being sued if things go wrong. More specifically, it states in part:
“A person who, in good faith, seeks medical assistance for someone experiencing a drug overdose shall not be: arrested, charged, prosecuted, or convicted for obtaining, possessing, using, or being under the influence of a controlled dangerous substance.”